Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2009, 8:57 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2009, 8:57 PM CDT (01:57 UTC)
- Expired
- Jul 9, 2009, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:30 PM CDT | HAIL 0.88 | 2 E Terril, IA | |
| Jul 9, 9:48 PM CDT | HAIL 0.88 | 6 Ssw Estherville, IA | |
| Jul 9, 9:53 PM CDT | HAIL 0.88 | Estherville, IA | DIME TO NICKEL SIZE HAIL REPORTED BY SPOTTERS. |
| Jul 9, 9:53 PM CDT | HAIL 0.88 | Wallingford, IA | WINDS ALSO REPORTED GUSTING TO 40 MPH WITH HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 7:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 100157
SVRDMX
IAC063-147-100245-
/O.NEW.KDMX.SV.W.0129.090710T0157Z-090710T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT THU JUL 9 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EMMET COUNTY IN NORTHWEST IOWA...
NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...
* UNTIL 945 PM CDT
* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES
WEST OF WALLINGFORD...OR 8 MILES NORTH OF SPENCER...AND WAS MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WALLINGFORD...ESTHERVILLE AND GRAETTINGER BY 925 PM CDT...
GRUVER AND ESTHERVILLE AIRPORT BY 935 PM CDT...
ARMSTRONG...DOLLIVER AND RINGSTED BY 945 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. ONE AND A QUARTER
INCH HAIL WAS REPORTED BY AMATEUR RADIO VOLUNTEERS NORTH OF SPENCER
AROUND 850 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4350 9445 4321 9446 4316 9493 4350 9493
4351 9478
TIME...MOT...LOC 0156Z 252DEG 28KT 4326 9510
$$
PODRAZIK1 follow-up statement
000
WWUS53 KDMX 100221
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CDT THU JUL 9 2009
IAC063-147-100245-
/O.CON.KDMX.SV.W.0129.000000T0000Z-090710T0245Z/
EMMET IA-PALO ALTO IA-
921 PM CDT THU JUL 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN PALO ALTO AND EMMET COUNTIES...
AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
18 MILES WEST OF WALLINGFORD...OR 7 MILES NORTH OF SPENCER...MOVING
EAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALLINGFORD...GRAETTINGER AND ESTHERVILLE BY 940 PM CDT...
GRUVER AND ESTHERVILLE AIRPORT BY 945 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
&&
LAT...LON 4350 9445 4321 9446 4316 9493 4350 9493
4351 9478
TIME...MOT...LOC 0221Z 257DEG 40KT 4325 9512
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:42 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 6:42 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT THU JUL 9 2009 .SHORT TERM...TONIGHT ANOTHER CHALLENGING FORECAST PERIOD TONIGHT. CURRENTLY...CONVECTION IN FAR NORTHWEST IOWA IS DIMINISHING SOMEWHAT AS IT APPROACHES OUR FORECAST AREA IN LESS FAVORABLE AIRMASS. IN THE SOUTHEAST...STILL GETTING SOME WIND GUSTS IN THE 40S ON BACK EDGE OF RAIN AIDED BY STRONG ISALLOBARIC COUPLET ACROSS STATE. PRIMARY SEVERE THREAT WILL LIKELY HOLD OFF UNTIL EARLY EVENING NORTHWEST UNTIL INSTABILITY/MOISTURE CONVERGENCE WILL BECOME MORE FAVORABLE ALONG AND AHEAD OF THE MAIN SYNOPTIC BOUNDARY. TORNADO THREAT IS IFFY...BUT CERTAINLY POTENTIAL THERE FOR VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE MAIN HEAVY RAIN THREAT WILL LIKELY BE FOCUSED ON THE NORTHERN THIRD TO HALF OF THE FORECAST AREA OVERNIGHT...WITH GENERAL 1 TO 2 INCH AMOUNTS COMMON AND ISOLD 3-4 INCH TOTALS NOT OUT OF THE QUESTION. FLASH FLOODING WILL BE POSSIBLE WITH LOCALLY EXTREME RAINFALL RATES AND SOME LOCATIONS IMPACTED BY NUMEROUS ROUNDS OF STORMS. LATER OVERNIGHT...THERE COULD BE ONE OR MORE THUNDERSTORM COMPLEXES AFFECTING CENTRAL AND SOUTHERN IOWA PER SWODY1 DISCUSSION. .LONG TERM...FRIDAY THROUGH THURSDAY DIFFICULT FORECAST FOR FRIDAY/EARLY FRIDAY NIGHT REGARDING CONVECTIVE DEVELOPMENT. ONE OR MORE MCS/S POSSIBLE TONIGHT MAY LINGER IN OUR EASTERN COUNTIES AROUND AND SHORTLY AFTER 12Z...PROMPTING HIGH CHANCE POPS FOR THE FRIDAY MORNING PERIOD. ALSO...WEAK FRONTAL/OUTFLOW BOUNDARIES WILL BE FOUND ACROSS THE AREA AFTER OVERNIGHT/MORNING STORMS. DESTABILIZATION BY AFTERNOON WILL ALLOW RENEWED THUNDERSTORM DEVELOPMENT WITH FAVORED LOCATIONS NEAR THESE BOUNDARIES AND SHEAR PROFILES WILL BE SUPPORTIVE OF SEVERE WEATHER. HOWEVER...THE DEGREE AND TIMING OF DESTABILIZATION IS COMPLICATED BY THE AFTER EFFECTS OF THE MORNING STORMS AND RESULTANT LOCATION OF THE FRONT/OUTFLOW BOUNDARIES. IT APPEARS THAT THE MOST LIKELY GENERAL LOCATION FOR THE PRIMARY FRONTAL BOUNDARY WILL STRETCH ROUGHLY WEST TO EAST ACROSS SOMEWHERE NEAR THE HIGHWAY 30 TO HIGHWAY 20 CORRIDORS. HAVE INCREASED POPS TO LIKELY IN THIS AREA FRIDAY AFTERNOON AND SOLID CHANCE EVERYWHERE ELSE TO ACCOUNT FOR UNCERTAINTY IN BOUNDARY LOCATIONS. AFTERNOON/EVENING STORMS WILL MOVE OUT OF THE AREA AFTER 00Z AND EXIT MOST OR ALL OF OUR AREA BY 06Z FRIDAY NIGHT. HIGH PRESSURE WILL SET UP ACROSS NORTHERN/NORTHEASTERN IOWA BEHIND THE FRONT PROVIDING DRIER AND COOLER CONDITIONS FROM EARLY SATURDAY MORNING INTO SUNDAY MORNING. VARIOUS MODELS ARE ATTEMPTING TO SPIT OUT LIGHT QPFS IN OUR FAR SOUTHERN AND WESTERN COUNTIES AT VARIOUS TIMES DURING THIS PERIOD...HOWEVER WITH THE HIGH NEARBY AND FORECAST SOUNDINGS INDICATING RELATIVELY DRY AND STABLE CONDITIONS FOR THE MOST PART...HAVE KEPT THE FORECAST DRY AT THIS TIME. BY MONDAY THE HIGH WILL BE MOVING AWAY TO THE EAST WITH SURFACE FLOW COMING AROUND TO SOUTHEASTERLY AND GRADUAL DESTABILIZATION OCCURRING. CONCURRENTLY THE GFS AND ECMWF ARE BRINGING MORE MID-LEVEL SHORTWAVES AROUND THE PERIPHERY OF THE RIDGE...PROVIDING ADDITIONAL STORM CHANCES MONDAY AND MONDAY NIGHT. A STRONGER WAVE AND ATTENDANT SURFACE LOW/TROUGH WILL CROSS OUR AREA SOMETIME TUESDAY...WITH HIGH PRESSURE BEHIND IT BRINGING DRIER WEATHER ON WEDNESDAY. && .AVIATION...10/00Z COMPLICATED WX STTN WITH NMRS OUTFLOW BNDRYS AROUND DUE TO EARLIER CONVECTION. TSRA OVR NRN IA IN THE KFOD-KMCW-KALO AREAS SHUD ABATE BY THE MID EVE HRS WITH ANOTHER ROUND DVLPG WITH APCH OF CDFNT AFT 06Z. FEEL AREA OF TSRA WL DROP SEWD AND AFFECT THE NRN TAFS IN THE 07-11Z TIMEFRAME AND THE SRN TAF SITES IN THE 10-10Z TIMEFRAME. EXPECT TO SEE A GENL BRK IN THE ACTION FOR A FEW HRS ON FRI...BUT WITH CDFNT DROPPING SWD XPCT TO SEE A SQLN DLP ALNG CDFNT WITH STG CONCECTION LKLY FOR A 2 TO 4 HR PD WITH FROPA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KINNEY AVIATION...MS JUL 09 LONG TERM...LEE
Hazardous weather outlook, Jul 9, 3:51 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT THU JUL 9 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 351 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHWEST IOWA LATE THIS AFTERNOON INTO THE EVENING...AND SPREAD SOUTHEAST ACROSS THE STATE OVERNIGHT. THROUGH SUNSET...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS TO 70 MPH...AND ISOLATED TORNADOES ARE ALL POSSIBLE. THE MAIN THREAT AREA THROUGH MID EVENING IS WEST OF A FOREST CITY TO CRESTON LINE. OVERNIGHT...ONE OR MORE THUNDERSTORMS COMPLEXES ARE EXPECTED TO IMPACT PORTIONS OF CENTRAL AND SOUTHERN IOWA...WITH THE MAIN THREATS OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO EXPECTED TONIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL AMOUNTS COULD PRODUCE SOME FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY AS WELL...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY. LEE/KINNEY
In the hours before
Special weather statement, Jul 9, 4:00 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU JUL 9 2009 IAZ015-023-092115- PALO ALTO-POCAHONTAS- 400 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POCAHONTAS AND SOUTHERN PALO ALTO COUNTIES UNTIL 415 PM CDT... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAURENS...OR 25 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. ..PEOPLE IN THE CITIES OF MALLARD AND PLOVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JOHNSON
Special weather statement, Jul 9, 4:27 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT THU JUL 9 2009 IAZ023-024-092200- HUMBOLDT-POCAHONTAS- 427 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR HUMBOLDT AND NORTHEASTERN POCAHONTAS COUNTIES UNTIL 500 PM CDT... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF POCAHONTAS...OR 28 MILES NORTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. ..PEOPLE IN THE CITIES OF ROLFE...BRADGATE...BODE...RUTLAND AND DAKOTA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JOHNSON
Special weather statement, Jul 9, 7:34 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 734 PM CDT THU JUL 9 2009 IAZ005-015-100100- KOSSUTH-PALO ALTO- 734 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALO ALTO AND SOUTHWESTERN KOSSUTH COUNTIES UNTIL 800 PM CDT... AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF EMMETSBURG...OR 31 MILES EAST OF SPENCER...MOVING EAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WEST BEND BY 740 PM CDT. WHITTEMORE BY 745 PM CDT. ALGONA AND ALGONA AIRPORT BY 800 PM CDT. MOVE INDOORS AS THIS STORM APPROACHES. PODRAZIK
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 48 min |
| Jul 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| Jul 9, 11:09 PM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jul 10, 12:59 AM CDT | Areal Flood Advisory | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 3 hr |
| Jul 10, 1:54 AM CDT | Areal Flood Advisory | DMX | Cerro Gordo, Franklin, Hancock, Wright | 3 hr |
| Jul 10, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 36 min |
| Jul 10, 3:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 48 min |
| Jul 10, 4:28 AM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin | 4 hr |
| Jul 10, 4:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 47 min |
| Jul 10, 8:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 43 min |
| Jul 10, 8:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 50 min |
| Jul 10, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 46 min |
| Jul 10, 8:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 29 min |
| Jul 10, 9:10 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 50 min |
| Jul 10, 9:36 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.